After only limited success in persuading drug manufacturers to reduce the amount of the painkiller acetaminophen in prescription combination products, the US Food and Drug Administration (FDA) has now called on physicians to avoid prescribing these products if the acetaminophen content is too high. Liver failure, a need for liver transplantation, or death can occur when individuals exceed a certain daily dosage.
In 2011, the FDA gave manufacturers 3 years to voluntarily limit the amount of acetaminophen in prescription combination drugs to no more than 325 mg in each tablet or capsule. The 3-year window closed this week, and although more than half of manufacturers have complied, some have not.
Acetaminophen, used to relieve pain and fever, can be found in over-the- counter products, such as Tylenol, and in prescription products combined with other ingredients, usually opioids such as codeine (Tylenol with Codeine), oxycodone (Percocet), and hydrocodone (Vicodin).
However, severe liver injury can occur when acetaminophen use exceeds maximum dosage (currently 4000 mg within a 24-hour period) or when an individual takes the drug and also consumes alcohol. Researchers estimate that in the United States, there are about 44 000 acetaminophen overdose–related emergency department visits each year, with about half being unintentional.
This week, the FDA issued a recommendation to physicians and other health care professionals to discontinue prescribing and dispensing prescription combination drug products that contain more than 325 mg of acetaminophen. The agency noted that no available data show that taking higher doses per pill or tablet provides additional benefit that outweighs the added risks for liver injury. This limitation should help reduce the risk of severe liver injury from inadvertent acetaminophen overdose.
The FDA said that it will soon begin proceedings to withdraw approval of prescription combination drug products containing more than 325 mg of acetaminophen per dosage unit that remain on the market.
The FDA’s action this week does not apply to products sold over the counter that contain acetaminophen as the sole active ingredient or combined with other drugs, such as ingredients found in cough and cold medicine. As ProPublica, an independent, nonprofit news group points out, some over-the-counter products contain as much as 625 mg of acetaminophen per dose. However, the agency said it will address over-the-counter acetaminophen products in another regulatory action because many consumers are unaware that overuse of acetaminophen poses a liver damage risk.